Washington, 2015

Debris Flow and Dust Storm in Washington, August 14 to 15, 2015

August 14 to 15, 2015 · NWS OTX · 2 events in 2 counties and zones

A strong cold front passage on Friday August 14th brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passage on Friday August 14th brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 14, 1:44 PM PST, 6 minutes earlier.

Area forecast discussion, Aug 14, 1:44 PM PST, 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
244 PM PDT FRI AUG 14 2015

.SYNOPSIS...
A strong cold front moving through the Inland Northwest will be
responsible for the windy, dusty conditions and increased
thunderstorms in the Cascades and northern mountains this evening.
Breezy and cooler weather is expected for the weekend and early
next week with a small chance of mountain showers and
thunderstorms.

&&

.DISCUSSION...
Tonight...The upper level low and associated cold front has finally
crossed the Cascades this afternoon, several hours later than
previous thinking. The front should be east of the forecast area
between 06-09z. Ahead of the front moisture is moving up from the
south. This has kicked off showers and thunderstorms across the
eastern portion of Washington and the Idaho Panhandle

Thunderstorms: The cold front will be the focusing point for
thunderstorm development as it passes through the forecast area.
These thunderstorms will likely have gusty outflow winds of 30-50
mph...occasional lightning and locally heavy rain. The heavy rain
looks to be tied to the higher terrain of the north Cascades east
across the Okanogan Highlands and the eastern Washington
mountains.

Further to the east the unstable atmosphere and increased moisture
has initiated showers and thunderstorms...mainly across central
Idaho at the time but the storms should increase in coverage over
the next few hours and with the frontal passage early this
evening.

Wind: Windy and gusty conditions have increased through the afternoon
ahead of the the front out of the southwest ans will likely turn
west or northwest behind the frontal passage, before turning back
to southwest again this evening. Sustained winds 15 to 30 mph with
gusts 40 to 45 mph will be common across the Basin, Palouse and
the Spokane/West plains are through the night. The winds will be
enough to create areas of blowing dust reducing visibility down to
1-2 miles if not less this evening. A Blowing dust advisories/Dust
Storm Warning is in place and will continue through the evening
hours at least. Updates will come as necessary

Precipitation: Mainly across the Cascades, northern mountains and
north Idaho Panhandle. The most rainfall will be along the north
Cascades with around a half inch of precipitation possible.
Because of the convective nature of the storms this could fall in
a short period of time. As as such a flash flood watch has been
issued for Chelan and Okanogan county and will continue through
06z. Tobin

Saturday through Sunday night: A baggy upper trough will persist
across the region for the weekend. In the wake of the initial
disturbance, a secondary impulse will reinforce the trough and
ripple across the Canadian border for Saturday afternoon and
evening. This feature will enhance convection across the northern
mountains with mainly light showers but won't rule out an embedded
thunderstorms as instability is marginal with the cooling aloft.
With the passage of the disturbance to the north, surface pressure
gradients tighten especially across the Cascades and into the
Columbia Basin with drier conditions and locally gusty westerly
winds. Even though skies will by mostly sunny, temperatures will
be noticeably cooler, by about 5 to 10 degrees over today's
temperatures. The upper trough gradually shift east on Sunday with
a northwest flow setting up over the Inland Northwest. Mostly
sunny conditions will prevail on Sunday as temperatures moderate
by a couple of degrees. Then the next in the series of
disturbances will ride down this northwest flow and reach the
northern Cascades by late Sunday night with an increase in cloud
cover and a small chance of late night showers. /rfox.

Monday through Friday: An upper level trough will approach the Pac
NW on Monday. Latest models seem to be weakening it a bit and
pushing it through a bit faster. Currently the best chance of
showers will be across northern WA and ID through the day. In the
afternoon there could be a slight chance of thunderstorms across
NE WA and N ID. Given the trajectory of the trough we could see
some northerly winds funnel down the Okanogan Valley and into the
Waterville Plateau. By Tuesday we dry out as we remain in
northwest flow aloft. Some weak waves may move down into our area,
but right now there isn't a lot of moisture to work with and would
only expect some clouds from time to time. By next Friday an upper
level trough will move into/through British Columbia. Models are
in disagreement of timing and tracking of the through. For now,
have added some showers to the mountains of N WA and N ID.
Temperatures Monday will be around average and then Tuesday
through the rest of the week temps will be at or above average for
this time of the year. /Nisbet

&&

.AVIATION...
18Z TAFS: A strong cold front is currently moving through the
Inland NW. Small showers with ISOLD thunder potential for the next
few hours. The low will approach from the SW, increasing winds
through the remainder of the day and bringing the next threat of
shower and thunderstorms in the afternoon, especially around TAF
sites starting after 20-21Z and continuing through 03-06Z. The
general winds are expected to increase to between 15 to 25 kts,
with gusts to around 40 kts possible. This may lead to blowing
dust and reduce visibilities around the TAF sites. However
confidence on that detail is low. Additionally, some thunderstorms
may be strong or even isolated severe in nature, with the
potential for damaging winds and hail. The overall threat will
begin to wane after dark around TAFs, but winds will remain breezy
for most throughout the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  77  52  79  55  83 /  10  10  10   0   0  10
Coeur d'Alene  55  76  49  78  52  82 /  30  10  10   0   0  10
Pullman        51  76  43  78  47  82 /  20  10   0   0   0   0
Lewiston       59  85  55  85  57  88 /  20   0   0   0   0   0
Colville       57  79  51  83  51  85 /  50  30  30  10  10  20
Sandpoint      56  73  46  78  47  79 /  50  20  10  10   0  20
Kellogg        52  76  47  79  49  80 /  40  10  10   0   0  10
Moses Lake     56  83  53  84  56  88 /  10   0   0   0   0   0
Wenatchee      60  82  58  84  61  88 /  30   0   0   0   0   0
Omak           58  81  53  85  57  87 /  50  30  20   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington North
     Cascades (Zone 685)-East Washington Northeast (Zone 686)-
     East Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684)-East Washington Palouse
     and Spokane Area (Zone 674)-East Washington South Central
     Cascade Mountains (Zone 680)-East Washington South Central
     Cascade Valleys (Zone 676).

     Blowing Dust Advisory until 11 PM PDT this evening for Lower
     Garfield and Asotin Counties-Spokane Area-Washington
     Palouse-Waterville Plateau.

     DUST Storm Warning until 11 PM PDT this evening for Moses Lake
     Area-Upper Columbia Basin.

     Flash Flood Watch until 11 PM PDT this evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 4:00 AM PST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PDT FRI AUG 14 2015

WAZ041>043-151200-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
500 AM PDT FRI AUG 14 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Low pressure and a cold front moves inland Friday. This will
carry a threat of thunderstorms. This will increase the potential
for flash flooding and debris flows for areas in and near recent
burn scars through Friday evening. Other potential hazards with
thunderstorms will include gusty winds...hail and new fire starts
from lightning strikes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001>004-026-027-WAZ031>038-044-151200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WATERVILLE PLATEAU-
500 AM PDT FRI AUG 14 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Low pressure and a cold front moves in today. This will carry the
potential for strong to isolated severe thunderstorms through
Friday evening. Possible impacts from thunderstorms are locally
damaging winds, hail and brief heavy downpours. Additionally any
lightning from these storms could result in new wild fires.

Breezy to locally windy conditions expected to increase
through the late morning and afternoon...remaining strong
through the evening and slowly decreasing overnight. This
may cause blowing dust and reduced visibilities...especially
in more rural and open areas across the Columbia Basin.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm, 1 debris flow. Local standard time, as filed.

Dust Storm, Upper Columbia Basin

When
August 14, 1:50 PM PST to 2:10 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Broadcast Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Broadcast media reported that multiple wrecks occurred on highway 395 south of Ritzville, WA associated with poor visibilitiy due to blowing dusts. Highway 395 had to be closed between highway 26 and Ritzville, WA. At least one vehicle caught on fire and the fire spread into the brush along the highway.

Debris Flow, Okanogan

When
August 15, 5:10 PM PST to 5:25 PM PST
Where
Okanogan County, 2 mi NE of Carlton to 2.34 mi NE of Carlton
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
48.270, -120.089

A local newspaper reported a mud or rock slide onto highway 153 near Ross Road which is two miles northeast of Carlton, WA. The area is part of the Carlton Complex burn scar of 2014.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592579, 592417.